Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×
  • Please Donate

    For nearly 20 years, BenzoBuddies has assisted thousands of people through benzodiazepine withdrawal. Help us reach and support more people in need. More about donations here.

    Donate with PayPal button

I reinstated for two days.....did I waste seven months trying to taper?


[Sp...]

Recommended Posts

I've been trying to taper from my last capsule of Librax which contains 5mg of Librium.  It has taken me seven months to get down to 2.5mg.  I was holding for just short of one month and had severe symptoms....so I reinstated back to 5mg the last two days.

 

I am 72 years old grandfather who wants to enjoy the years I have left! 

 

I never had any problems with this drug before and only took it as prescribed by my former GI doctor for about fifteen years.  I stupidly listened to my PCP, to get off it because It could cause me to fall.  And now I've never been more dizzy in my life. 

 

What should I do now? 

Link to comment
Share on other sites

Wow, Spartan, I'm truly sorry you're suffering through all of this.  Sounds like you were reasonably content and stable on your original Librax regimen. 

 

I think the medical industry is under fire for prescribing excessive psychoactive and anticholinergic drugs to senior patients.  Librax contains both clidinium (an anticholinergic) and Librium (a benzodiazepine--a drug class that demonstrates anticholinergic effects).  For at least 5 years, both classes of drugs have been known to increase fall risk.*

 

However, the anticholinergic effects of Librium and clidinium are relatively mild.* So you would probably have been okay just staying on two capsules, unless you're on additional benzos or your anticholinergic burden from other sources is high.

 

So, to summarize:  Each of your capsules contains 5 mg Librium and 2.5 mg clidinium.  Except for liquid titration problems that forced you to dry-cut, you felt reasonably good during your taper until you reached half a capsule.  You held at that dosage for almost a month, couldn't tolerate the withdrawal symptoms, and updosed to one capsule about 2 days ago.  Now you're dizzy.  Is that accurate? 

 

How do your current symptoms (dizzyness and...?) compare with the symptoms you experienced at half a capsule?   

 

I should wait for you to answer before making any pronouncements, but I suspect that, when you updosed, thereby doubling the preceding dosage that you held for a month, you flooded your system with levels of Librax that you're no longer acclimated to, and that's making you dizzy. 

 

Something similar happened to my partner.  He cut too much, held for a long time, couldn't stabilize, updosed too much, and then felt drugged.  He ended up settling on an intermediate dosage between the two extremes and has been comfortable there ever since. 

 

So, IMO, your choices are to

1)  stay at 1 capsule for at least a month and hope you stabilize, or

2)  reduce to an intermediate dose--say 3.5 or 4 mg--and try to stabilize for at least a month.  If you choose the latter, you should make the change soon, before you get too used to taking 5 mg.  Once you're stable, you can decide if you want to continue tapering or gradually updose to a whole capsule.

 

Anyway, that's my take on your situation.  I'm not a medical professional though, so maybe someone better informed will chime in here. 

 

Hope this helps, Spartan!

 

Best of luck to you,

Koko Lee 

 

* See Table 2 of this research paper for medications (both prescription and OTC) known for their anticholinergic activity.  https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4377853/#CR56

 

Link to comment
Share on other sites

Enjoy the years you have left with your friends and family, Grandpa & Vet. Like you, I was doing fine until my doctor suggested I try to reduce my dosage on which I had comfortably lived for decades. Then all hell broke loose and I experienced nearly every documented symptom of dose reduction/cessation. Also like you, I just want to enjoy the years I have left with my friends and family. After up-dosing, the adverse symptoms of dose reduction disappeared and I'm genuinely enjoying life again. Best Wishes, and I hope whatever decisions YOU make regarding YOUR life work out well. 
Link to comment
Share on other sites

Hello, Spartan. It’s good to see you on the boards, albeit for an unhappy reason.  I am so sorry you continue to experience difficulties with discontinuing Librax.

 

I am not a healthcare professional either, but Koko Lee’s analysis makes a great deal of sense to me.  I also know that Koko Lee has done a tremendous amount of research on how to safely and effectively discontinue medications.

 

 

Link to comment
Share on other sites

Thank you Koko Lee, Fi Addendum and Libertas for responding.  And thanks for your suggestions and good wishes!

 

I probably didn't explain myself well Koko Lee because of how I'm feeling.  In January of this year most of my withdraw symptoms had improved with the exception of problems with balance.  They call it floater/boater sensation.  However even it was starting to improve somewhat. 

 

As you can see I was put back on one Librax capsule by a chem depend. doctor.  He told me that benzos could eventually cause dementia because of my age.  I decided to push through and try to taper off the remaining last capsule.  And thinking that by getting off I might feel normal again. 

 

In February I started to taper again but would go much slower this time.  I held on the 200ml water mix for two months without reducing because syptoms spiked....increase dizziness and anxiety.  After feeling somewhat stable I began to reduce.

 

For seven months I slowly reduced switching from water titration to cutting open the capsule, putting the powder in a spoon, ingesting it and washing it down with a glass of water.

 

At this point I have lost 20 pounds (was never over weight to began with), feeling fatigue/weak, muscle twitches, agitation, worse boater/floater sensation, increase tinnitus and increase sensitivity to touch.

 

I haven't been able to play golf since doing a rapid taper last year September 2019.  I force my self to try and walk a couple miles everyday and try to eat healthy.  I have been active my entire life playing several different sports until this benzo thing happened.

I don't smoke or drink and only take a pill for hypertension.  I recently had my blood work done and it was all good.

 

During my life I experienced dangerous circumstances, later dangerous work and than a serious health issue, but this benzo thing ranks right up there.

Link to comment
Share on other sites

Thanks for clarifying those details, Spartan.

 

Whatever your long-term intentions are, I guess your short-term options remain the same.  It isn't an easy decision.  Even if the immediate goal is to stabilize, you can really only guess at what dosage is optimal for that.  And the more you tweak the dosage, the less forgiving benzos seem to be.  All you can do is listen to your symptoms and choose as strategically as you can. 

 

We're all rooting for you, Spartan.  Take care of yourself.

 

Koko Lee     

Link to comment
Share on other sites

Enjoy the years you have left with your friends and family, Grandpa & Vet. Like you, I was doing fine until my doctor suggested I try to reduce my dosage on which I had comfortably lived for decades. Then all hell broke loose and I experienced nearly every documented symptom of dose reduction/cessation. Also like you, I just want to enjoy the years I have left with my friends and family. After up-dosing, the adverse symptoms of dose reduction disappeared and I'm genuinely enjoying life again. Best Wishes, and I hope whatever decisions YOU make regarding YOUR life work out well.

Good for you Fi. I actually think it is a mistake to take ppl off who are doing ok who do not really want to be taken off, esp. at these advanced ages. No one wants to take these drugs chronically for life, but often we find ourselves in this very unfortunate situation due to adverse life events. The thing is when some well meaning doctor decides to meddle (take you off benzos that you are not having a problem with) and you start to do badly, updosing back to the original dose may or may not work now. It is a very cruel, painful irony unfortunately with these drugs.

Link to comment
Share on other sites

×
×
  • Create New...